Advertisement

A Local Search 4/3-approximation Algorithm for the Minimum 3-path Partition Problem

  • Yong Chen
  • Randy Goebel
  • Guohui LinEmail author
  • Longcheng Liu
  • Bing Su
  • Weitian Tong
  • Yao XuEmail author
  • An Zhang
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11458)

Abstract

Given a graph \(G = (V, E)\), the 3-path partition problem is to find a minimum collection of vertex-disjoint paths each of order at most 3 to cover all the vertices of V. It is different from but closely related to the well-known 3-set cover problem. The best known approximation algorithm for the 3-path partition problem was proposed recently and has a ratio 13/9. Here we present a local search algorithm and show, by an amortized analysis, that it is a 4/3-approximation. This ratio matches up to the best approximation ratio for the 3-set cover problem.

Keywords

k-path partition Path cover k-set cover Approximation algorithms Local search Amortized analysis 

Notes

Acknowledgement

YC and AZ were supported by the NSFC Grants 11771114 and 11571252; YC was also supported by the China Scholarship Council Grant 201508330054. RG, GL and YX were supported by the NSERC Canada. LL was supported by the China Scholarship Council Grant No. 201706315073, and the Fundamental Research Funds for the Central Universities Grant No. 20720160035. WT was supported in part by funds from the College of Engineering and Computing at the Georgia Southern University.

References

  1. 1.
    Chen, Y., et al.: A local search 4/3-approximation algorithm for the minimum \(3\)-path partition problem. arXiv:1812.09353 (2018)
  2. 2.
    Chen, Y., Goebel, R., Lin, G., Su, B., Xu, Y., Zhang, A.: An improved approximation algorithm for the minimum \(3\)-path partition problem. J. Comb. Optim. (2018).  https://doi.org/10.1007/s10878-018-00372-z
  3. 3.
    Duh, R., Fürer, M.: Approximation of \(k\)-set cover by semi-local optimization. In: Proceedings of the Twenty-Ninth Annual ACM Symposium on Theory of Computing (STOC 1997), pp. 256–264 (1997)Google Scholar
  4. 4.
    Feige, U.: A threshold of for approximating set cover. J. ACM 45, 634–652 (1998)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Franzblau, D.S., Raychaudhuri, A.: Optimal hamiltonian completions and path covers for trees, and a reduction to maximum flow. ANZIAM J. 44, 193–204 (2002)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-completeness. W. H. Freeman and Company, San Francisco (1979)zbMATHGoogle Scholar
  7. 7.
    Goldberg, A.V., Karzanov, A.V.: Maximum skew-symmetric flows and matchings. Math. Program. 100, 537–568 (2004)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Johnson, D.S.: Approximation algorithms for combinatorial problems. J. Comput. Syst. Sci. 9, 256–278 (1974)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Karp, R.M.: Reducibility among combinatorial problems. In: Miller, R.E., Thatcher, J.W., Bohlinger, J.D. (eds.) Complexity of Computer Computations, pp. 85–103. Springer, Boston (1972).  https://doi.org/10.1007/978-1-4684-2001-2_9CrossRefGoogle Scholar
  10. 10.
    Levin, A.: Approximating the unweighted k-set cover problem: greedy meets local search. In: Erlebach, T., Kaklamanis, C. (eds.) WAOA 2006. LNCS, vol. 4368, pp. 290–301. Springer, Heidelberg (2007).  https://doi.org/10.1007/11970125_23CrossRefGoogle Scholar
  11. 11.
    Monnot, J., Toulouse, S.: The path partition problem and related problems in bipartite graphs. Oper. Res. Lett. 35, 677–684 (2007)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Raz, R., Safra, S.: A sub-constant error-probability low-degree test, and sub-constant error-probability PCP characterization of NP. In: Proceedings of the 29th Annual ACM Symposium on Theory of Computing (STOC 1997), pp. 475–484 (1997)Google Scholar
  13. 13.
    Vazirani, V.: Approximation Algorithms. Springer, Heidelberg (2001).  https://doi.org/10.1007/978-3-662-04565-7CrossRefzbMATHGoogle Scholar
  14. 14.
    Yan, J.-H., Chang, G.J., Hedetniemi, S.M., Hedetniemi, S.T.: \(k\)-path partitions in trees. Discrete Appl. Math. 78, 227–233 (1997)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of MathematicsHangzhou Dianzi UniversityHangzhouChina
  2. 2.Department of Computing ScienceUniversity of AlbertaEdmontonCanada
  3. 3.School of Mathematical SciencesXiamen UniversityXiamenChina
  4. 4.School of Economics and ManagementXi’an Technological UniversityXi’anChina
  5. 5.Department of Computer ScienceGeorgia Southern UniversityStatesboroUSA

Personalised recommendations